Alert archive / Kansas / Freeze Warnings in 2017

Freeze Warning 3, NWS Dodge City, KS

October 14, 20174 counties in Kansas

NWS Dodge City, KS issued this freeze warning at Oct 14, 2017, 12:58 PM MDT for 4 counties in Kansas. It took effect at Oct 15, 2017, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 12:58 PM MDT (18:58 UTC)
In effect from
Oct 15, 2017, 2:00 AM MDT
Expired
Oct 15, 2017, 8:00 AM MDT
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Kearny County, KS, Scott County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS73 KDDC 141858
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
158 PM CDT Sat Oct 14 2017

KSZ061-062-074-151400-
/O.UPG.KDDC.FZ.A.0002.171015T0800Z-171015T1400Z/
/O.NEW.KDDC.FZ.W.0003.171015T0800Z-171015T1400Z/
Hamilton-Kearny-Stanton-
Including the cities of Syracuse, Lakin, Deerfield, 
and Johnson City
158 PM CDT Sat Oct 14 2017 /1258 PM MDT Sat Oct 14 2017/

...FREEZE WARNING IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SUNDAY...

The National Weather Service in Dodge City has issued a Freeze
Warning, which is in effect from 3 AM CDT /2 AM MDT/ to 9 AM CDT
/8 AM MDT/ Sunday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...30 to 32 degrees.

* IMPACTS...Crops and sensitive vegetation may be damaged due to 
  temperatures near to a little below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ043-151400-
/O.NEW.KDDC.FZ.W.0003.171015T0800Z-171015T1400Z/
Scott-
Including the cities of Scott City and Scott State Lake
158 PM CDT Sat Oct 14 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY...

The National Weather Service in Dodge City has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM CDT Sunday. 

* TEMPERATURE...30 to 32 degrees.

* IMPACTS...Crops and sensitive vegetation may be damaged due to 
  temperatures near to a little below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ044-063-075-084-151400-
/O.NEW.KDDC.FR.Y.0006.171015T0800Z-171015T1400Z/
Lane-Finney-Grant-Morton-
Including the cities of Dighton, Garden City, Ulysses, 
and Elkhart
158 PM CDT Sat Oct 14 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY...

The National Weather Service in Dodge City has issued a Frost
Advisory, which is in effect from 3 AM to 9 AM CDT Sunday. 

* TEMPERATURE...33 to 35 degrees but close to 32 near
  the ground.

* IMPACTS...Crops and sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

jf
2 follow-up statements
060 
WWUS73 KDDC 150726
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
226 AM CDT Sun Oct 15 2017

KSZ043-061-062-074-151400-
/O.CON.KDDC.FZ.W.0003.171015T0800Z-171015T1400Z/
Scott-Hamilton-Kearny-Stanton-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, and Johnson City
226 AM CDT Sun Oct 15 2017 /126 AM MDT Sun Oct 15 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...30 to 32 degrees.

* IMPACTS...Crops and sensitive vegetation may be damaged due to 
  temperatures near to a little below freezing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ044-063-075-084-151400-
/O.CON.KDDC.FR.Y.0006.171015T0800Z-171015T1400Z/
Lane-Finney-Grant-Morton-
Including the cities of Dighton, Garden City, Ulysses, 
and Elkhart
226 AM CDT Sun Oct 15 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...33 to 35 degrees but close to 32 near the 
  ground. 

* IMPACTS...Crops and sensitive vegetation may be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
907 
WWUS73 KDDC 151333
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
833 AM CDT Sun Oct 15 2017

KSZ043-061-062-074-151445-
/O.EXP.KDDC.FZ.W.0003.000000T0000Z-171015T1400Z/
Scott-Hamilton-Kearny-Stanton-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, Deerfield, and Johnson City
833 AM CDT Sun Oct 15 2017 /733 AM MDT Sun Oct 15 2017/

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

Temperatures will warm quickly out of the 30s this morning. 


$$

KSZ044-063-075-084-151445-
/O.EXP.KDDC.FR.Y.0006.000000T0000Z-171015T1400Z/
Lane-Finney-Grant-Morton-
Including the cities of Dighton, Garden City, Ulysses, 
and Elkhart
833 AM CDT Sun Oct 15 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will warm quickly out of the 30s this morning. 

$$

TURNER

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 14, 12:08 PM MDT, 50 minutes earlier.

Area forecast discussion, Oct 14, 12:08 PM MDT, 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
108 PM CDT Sat Oct 14 2017

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 242 AM CDT Sat Oct 14 2017

Models this morning appear to be doing a decent job with
precipitation continuing near and east of Dodge City early this
morning where the better 850mb warm air advection near the nose of
a low level jet moves north across central Kansas. Severe weather
this morning from these storms is not expected at this time. This
area of early morning convection is then expected to lift north
northeast by early this afternoon.

Another round of convection will then be possible late day as a
stronger upper level trough exits the Rockies and begins to cross
eastern Colorado and western Kansas. As this upper wave begins to
cross western Kansas late day the 0-1km moisture convergence will
improve along a cold front that will be located near and east of
highway 283. Also better instability and shear will be present
late day ahead of this next approaching wave so there will be a
chance for some of these storms late Saturday to be strong or
possibly even marginal severe. Area most favorable for these
stronger storms will be along and east of a Stafford to Coldwater
line with the main hazard being 60 mph winds gusts along with
hail up to the size of quarters.

Behind the cold front late Saturday afternoon strong northwest
winds can be expected based on the reinforcement of cooler air
spreading across western Kansas, and forecast mean wind speeds in
the 0-1km level, and 850mb winds. Winds of 30 to 35 mph not out of
the question for several hours late Saturday afternoon behind
this cold front and wind gusts of 45 mph also being possible.

Gusty northwest winds will decrease after midnight as the upper
wave/cold front moves east across central Kansas and an area of
high pressure starts to build into western Kansas. The lightest
winds around 12z Sunday are still forecast to be near the Colorado
border and based on the expected clear skies, magnitude of the
cold air returning, and light winds the current Freeze Watch still
looks on track. Still that some differences still exist on how
quickly and exactly where the lightest winds will be early Sunday
morning am currently favoring keeping the Freeze watch in place
for now. Will continue to look at the latest models as they become
available and adjust as needed.

As for temperatures today will be favoring raising the highs
based on the wedge of warm air forecast by all the models in the
850-800mb level, good mixing potential, and a more shallow layer
of low level moisture. Highs climbing back into the lower 80s
appearing more likely now south of Dodge City before temperatures
begin to fall during the mid to late afternoon as cold air
advection improves across western Kansas.

.LONG TERM...(Sunday through Friday)
Issued at 242 AM CDT Sat Oct 14 2017

A progressive upper level trough will move quickly east across
the Mississippi and Ohio Valley on Sunday as a northwesterly flow
develops across the Western High Plains. At the surface a cool
dome of high pressure will build across western Kansas and based
on the 850mb temperatures forecast at 00z Monday the highs are
expected to be mainly in the low to mid 60s. Could be a few
degrees warmer across far western Kansas where westerly down slope
flow begins to improve.

Early next week an upper level ridge axis will move across the
western United States as a down slope northwesterly flow continues
across eastern Colorado and western Kansas. This continues to
support a warming trend next week as temperatures climb from
around 70 on Monday into the 75 to near 80 degree range mid week.
Precipitation chances still appear low through Wednesday despite
several upper level waves rotating around the upper ridge axis and
down the northwest flow across the central Plains.

Wednesday and Thursday a stronger upper level trough is forecast
to move out of the Central Rockies and across the West Central
High Plains. As this next, more significant, upper wave passes
moisture still appears limited so precipitation chances late week
still appear small for western Kansas. There will be a chance for
some slightly cooler air to filter into southwest Kansas late week
behind a weak cold front but what little, if any, cooler air that
does filter into western Kansas will brief with warmer
temperatures expected to return by early next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 106 PM CDT Sat Oct 14 2017

A cold front will pass through the TAF sites from 21 to 00z,
with north winds at 25 kts. Until then, southwest winds
will shift to the north. MVFR CIGS at KHYS will improve
to VFR this afternoon with daytime heating and frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  36  63  40 /  30  10   0   0
GCK  84  32  63  38 /  10   0   0   0
EHA  90  33  63  40 /  10   0   0   0
LBL  91  35  63  37 /  20  10   0   0
HYS  71  35  63  39 /  30  10   0   0
P28  84  40  63  41 /  60  60   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Sunday morning for KSZ061-
062-074.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Finch
Hazardous weather outlook, Oct 14, 1:47 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
247 AM CDT Sat Oct 14 2017

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
247 AM CDT Sat Oct 14 2017 /147 AM MDT Sat Oct 14 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of fog will be possible this morning north of a Garden City
to Larned line. Visibility may fall briefly to 1/2 mile or less
between 4 am and 9 am.

A few strong to marginally severe thunderstorms will be possible
late today east of a Stafford to Coldwater line. The main hazards
late this afternoon will be hail up to the size of quarters and
strong damaging winds of 60 mph.

Strong northwest winds of 25 to 35 mph with wind gusts of 45 to
near 50 mph will then be possible late today and early this
evening across western and south central Kansas. These strong
winds combined with low afternoon relative humidity will result in
elevated fire danger levels, mainly west of highway 283.

A freeze watch is currently in effect for locations west of a
Ulysses to Garden City to Scott City line. Please refer to the
latest freeze watch products for the latest updates.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fog: Elevated risk
* Freeze: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

The probability for widespread hazardous weather is low.

Days 2-7 Hazards
----------------
* Sunday
  - Freeze: Elevated risk

* Monday
  - Freeze: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Fire weather: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may briefly be required between 4pm and 8 pm
east of a Stafford to Coldwater line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Oct 14, 8:48 AM MDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
948 AM CDT SAT OCT 14 2017

KSZ081-090-141545-
Pratt KS-Barber KS-
948 AM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BARBER AND EASTERN
PRATT COUNTIES UNTIL 1045 AM CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sawyer, or 8 miles south of Pratt, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pratt, Preston, Sawyer, Isabel, Coats, Cairo, Elm Mills and Pratt
County Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3740 9874 3756 9888 3782 9847 3746 9846
TIME...MOT...LOC 1447Z 240DEG 31KT 3753 9871

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 2:46 AM MDTDense Fog AdvisoryDDCEllis, Lane, Ness, Pawnee, Rush, Scott and 1 more6 hr
Oct 14, 8:48 AM MDTSpecial Weather StatementDDCPratt57 min
Oct 14, 12:58 PM MDTFrost AdvisoryDDCFinney, Grant, Lane, Morton19 hr

Nearby

Freeze Warnings in Kansas, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.